Kentucky, 2006

Hail and Damaging Wind in Kentucky, September 8, 2006

September 8, 2006 · NWS LMK · 2 events in 1 county or zone

1 thunderstorm wind, 1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Sep 8, 2:05 PM EST, 3 hours 17 minutes earlier.

Area forecast discussion, Sep 8, 2:05 PM EST, 3 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
305 PM EDT FRI SEP 8 2006

.SHORT TERM (TONIGHT-SATURDAY)...

SFC HI SITS ACROSS THE KY/TN/VA TRI-STATE REGION...VERY LITTLE
PRESSURE GRADIENT...THEREFORE LIGHT TO NEARLY CALM WINDS ACROSS THE
REGION. SCTD CU HAS DEVELOPED THIS AFTERNOON AND SHOULD DISSIPATE AS
WE LOSE HEATING AFTER SUNSET. TEMPS HAVE TOPPED OUT NEAR OR JUST
ABOVE SEASONAL LEVELS(SDF-82 LEX-80 BWG-83) IN THE LOWER TO MIDDLE
80S. A FEW SHOWERS ARE POSSIBLE ACROSS THE SE ZONES THIS LATE
AFTERNOON AND EARLY EVENING WHERE A BIT MORE TEXTURE IN THE CU IS
FOUND ON THE VIS SAT LOOP.

SHORT RANGE MODELS SHOWING LITTLE DISAGREEMENT THROUGH THE NEXT 24
HOURS...WILL FOLLOW CLOSE TO 09Z SREF AND GFS/NAM BLEND. LOOKING AT
CURRENT DEWPOINTS...THINK THAT GFS LOWS MAY BE SLIGHTLY TOO
COOL...WILL GO CLOSER TO THE METMOS FOR LOW TEMPS OVERNIGHT...WITH A
MAV/MET BLEND FOR SATURDAY HIGHS.

SFC HI LINGERS NEAR THE SPINE OF THE APP MTNS IN FAR WESTERN
VA...LITTLE PRESSURE GRADIENT CONTINUES...WITH NEARLY CALM WINDS
AGAIN TONIGHT. CLEAR TO MOSTLY CLEAR SKIES WILL BE FOUND SHORTLY
AFTER SUNSET...WITH DECENT RAD COOLING...FOG WILL BE POSSIBLE BUT
MAINLY LOCATED ONLY ALONG WATERWAYS AND IN VALLEYS/LOW LYING AREAS.
DEWPOINTS ARE SLIGHTLY HIGHER TONIGHT THAN LAST NIGHT...TEMPS MAY BE
A DEGREE OR TWO WARMER OVERNIGHT.

FLAT FLOW ACROSS THE OHIO VALLEY WILL KEEP WEAK COLD FRONT WELL TO
THE NORTH...AS SFC HIGH REMAINS JUST TO THE EAST OF THE REGION. WEAK
SOUTHWESTERLY FLOW WILL DEVELOP...ALLOWING FOR SLIGHTLY WARMER TEMPS
SATURDAY AS FORECAST SOUNDINGS SHOW A FAIRLY DRY COLUMN ALLOWING FOR
COPIOUS AMOUNTS OF SUNSHINE WITH JUST SOME SCTD CU POSSIBLE LATER IN
THE AFTERNOON AND H850 TEMPS ABOUT 1C WARMER THAN TODAY. MODELS DO
SHOW A VERY LOW CHANCE FOR AN ISOLATED SHOWER OR THUNDERSTORM ACROSS
THE SOUTHERN ZONES NEAR THE TN BORDER DURING THE AFTERNOON AND
EARLY EVENING...BUT WITH BUFKIT SUGGESTING VERY STRONG CAPPING SEEN
AT BOTH LOZ AND BWG AS WARMER AIR ALOFT IS BROUGHT INTO THE REGION
FROM THE WEST SOUTHWEST...WILL NOT MENTION AS COVERAGE SHOULD BE
LESS THAN 5 PERCENT AT BEST.

SCHOTT

.LONG TERM (SATURDAY NIGHT-FRIDAY)...

USING PRIMARILY A COMBINATION OF 9Z SREF AND 0/6Z NCEP ENS MEAN DATA
FOR THE LONG TERM FORECAST.

UPPER TROF CURRENTLY OVER CNTRL/SRN ROCKIES IS FCST TO BECOME BETTER
DEFINED AS IT HEADS EASTWARD INTO THE MISSOURI RIVER VALLEY ON
SUNDAY. PRECIP WATER VALUES WILL INCREASE OVER OUR DISTRICT. SREF
DOES SHOW SOME CHC POPS FOR SUN AFTN (20-25% RANGE)...MAINLY OVER
SRN KY/BWG VICINITIES. WILL CONTINUE ONGOING DRY FCST FOR NOW WITH
DYNAMICS REMAINING WELL TO THE WEST. HOWEVER WOULD NOT BE SURPRISED
TO SEE SOME VERY ISLTD DIURNAL -TSRA SUNDAY AFTN WHICH MAY BE
MENTIONED IN LATER FORECASTS. TEMPERATURE-WISE...THINK THAT ENS
MEAN/GFS-MOS MAX TEMPS ARE WAY TOO COOL SUNDAY...WILL MAINTAIN
ONGOING LOW/MID 80S FOR HIGHS...CLOSER TO WARMER NAM-MOS GUIDANCE.

BASED ON LATEST NCEP ENS MEAN...UPPER TROF FCST TO MOVE SLOWLY
EASTWARD INTO THE MID-MISS RIVER VALLEY ON MONDAY...WITH A
PRONOUNCED INVERTED SFC TROF SHOWING UP IN THE ENS MEAN JUST W OF
THE MISS RIVER AT 18Z/MON. WITH INCREASING MOISTURE AND DYNAMICAL
FOCUSING MECHANISMS GETTING CLOSER TO THE CWA...FEEL 20-30% POPS ARE
JUSTIFIED LATE SUN NIGHT-MONDAY-MON NIGHT. WILL GO A LITTLE ABOVE
GFS-MOS GUIDANCE FOR HIGHS.

TUESDAY AND TUESDAY NIGHT COULD BE A BUSY PERIOD WX WISE AS UPPER
TROF AND ASSOC SFC REFLECTION PASS THROUGH THE LMK CWA. WILL
INCREASE POPS TO 40% FOR THIS PERIOD. FCST CAPE/SHEAR COMBINATIONS
ARE ONLY SLIGHTLY SUGGESTIVE OF SVR POTENTIAL AT THIS TIME...WITH
CAPE BEING THE LIMITING FACTOR...HOWEVER THIS WILL HAVE TO BE
WATCHED AS WE GET CLOSER TO TUESDAY. UPPER TROF STILL IN THE AREA ON
WEDNESDAY...SO AT LEAST A SLIGHT CHANCE OF SHRA WILL BE FORECAST.

THURSDAY-FRIDAY IN THE WAKE OF UPPER TROF...ENS MEAN SHOWING
COOLER/DRIER AIRMASS OVERSPREADING THE REGION...THOUGH 850MB TEMPS
REMAIN WITHIN 1 STD DEVIATION OF NORMAL. ENS-MOS TEMPS FOR THURS-FRI
SHOWING VERY LOW SPREADS...SO WILL STICK CLOSE TO THE MEAN. LARGE
SCALE UPPER TROF DEVELOPING IN THE WRN CONUS BY DAY 7...THIS WILL
LIKELY HAVE IMPLICATIONS FOR OUR WX LATE NEXT WEEK INTO THE WEEKEND.

CS

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
IN...NONE.
&&
Hazardous weather outlook, Sep 8, 2:40 PM EST, 2 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
340 PM EDT FRI SEP 8 2006

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-090830-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-
MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY-
GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY-
TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-
ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-
CUMBERLAND KY-CLINTON KY-
340 PM EDT FRI SEP 8 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

AN ISOLATED SHOWER OR THUNDERSTORM MAY OCCUR ACROSS PORTIONS OF
SOUTH CENTRAL KENTUCKY...A STRONG STORM CONTAINING A PERIOD OF
MODERATE TO HEAVY RAINFALL...SMALL HAIL AND OCCASIONAL DEADLY
LIGHTNING MAY ACCOMPANY ANY STORMS. SEVERE THUNDERSTORMS ARE NOT
EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY.

SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE FROM LATE SUNDAY
NIGHT THROUGH TUESDAY NIGHT AS A WEATHER DISTURBANCE APPROACHES AND
MOVES THROUGH THE AREA. AT THIS TIME...THE MOST NUMEROUS SHOWERS AND
STORMS ARE FORECAST TO OCCUR TUESDAY AND TUESDAY NIGHT...WITH A FEW
STRONG THUNDERSTORMS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

ABS/CS

In the hours before

Special weather statement, Sep 8, 2:57 PM EST, 2 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
357 PM EDT FRI SEP 8 2006

KYZ063-082030-
HART-
257 PM CDT FRI SEP 8 2006

...STRONG STORM JUST TO THE NORTHEAST OF NOLIN LAKE...

AT 252 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 12 MILES WEST OF MUNFORDVILLE...OR 31 MILES
NORTHEAST OF BOWLING GREEN...AND MOVING NORTHEAST AT 5 TO 10 MPH.

FREQUENT DEADLY LIGHTNING...HEAVY RAIN WITH RAINFALL AMOUNTS OF
AROUND ONE INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN ONE
MILE...SMALL PEA OR MARBLE SIZE HAIL...AND GUSTY WINDS OF AROUND 35
TO 40 MPH... ARE EXPECTED WITH THIS STORM.

THIS STORM WILL BE JUST WEST OF PRICEVILLE BY 315 PM CDT.

IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND
STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.

JSD
Special weather statement, Sep 8, 3:22 PM EST, 2 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
422 PM EDT FRI SEP 8 2006

KYZ062-082045-
EDMONSON-
322 PM CDT FRI SEP 8 2006

...STRONG STORMS CONTINUE ACROSS NORTHERN EDMONSON COUNTY OVER NOLIN
RIVER LAKE...

AT 318 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES NORTH OF BROWNSVILLE...OR 25 MILES
NORTHEAST OF BOWLING GREEN...AND MOVING EAST AT 10 MPH.

FREQUENT DEADLY LIGHTNING...AND HEAVY RAIN WITH RAINFALL AMOUNTS OF
AROUND ONE INCH PER HOUR...WILL REDUCE VISIBILITIES TO LESS THAN ONE
MILE.  GUSTY WINDS OF AROUND 35 TO 40 MPH... ARE EXPECTED WITH THIS
STORM.

WITH THE SLOW MOVEMENT OF THIS STORM...EXPECT PONDING WATER ON
LOCAL ROADWAYS. DRIVERS SHOULD SLOW DOWN AND TURN ON THEIR
HEADLIGHTS IF ENCOUNTERING HEAVY RAINS. EXCESSIVE RUNOFF FROM THIS
STORM MAY CAUSE FLOODING OF SMALL CREEKS AND STREAMS...HIGHWAYS AND
UNDERPASSES. DO NOT DRIVE YOUR CAR INTO AREAS WHERE WATER COVERS THE
ROADWAY.

JSD
Special weather statement, Sep 8, 3:31 PM EST, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
431 PM EDT FRI SEP 8 2006

KYZ063-082100-
HART-
331 PM CDT FRI SEP 8 2006

...STRONG STORMS ACROSS HART COUNTY...

AT 326 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MUNFORDVILLE...OR 36 MILES NORTHEAST OF
BOWLING GREEN...AND MOVING SOUTHEAST AT 10 MPH.

FREQUENT DEADLY LIGHTNING...HEAVY RAIN WITH RAINFALL AMOUNTS OF
AROUND ONE INCH PER HOUR...REDUCING VISIBILITIES TO LESS THAN ONE
MILE...HAIL UP TO THE SIZE OF DIMES...AND GUSTY WINDS OF AROUND 35
TO 45 MPH...ARE EXPECTED WITH THIS STORM.

IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND
STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.

JSD
Special weather statement, Sep 8, 4:36 PM EST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
536 PM EDT FRI SEP 8 2006

KYZ064-082200-
GREEN-
436 PM CDT FRI SEP 8 2006

...STRONG STORM MOVING TOWARDS CENTRAL GREEN COUNTY...

AT 434 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES WEST OF GREENSBURG...OR 4 MILES NORTH OF
MONROE. THIS STORM WAS MOVING EAST AT 15 MPH.

FREQUENT DEADLY LIGHTNING...HEAVY RAIN WITH RAINFALL AMOUNTS OF
AROUND ONE INCH PER HOUR...REDUCING VISIBILITIES TO LESS THAN ONE
MILE...SMALL HAIL...AND GUSTY WINDS OF AROUND 35 TO 40 MPH...ARE
EXPECTED WITH THIS STORM.

THIS STORM WILL BE...

  JUST SOUTH OF SUMMERSVILLE BY 445 PM CDT
  NEAR GREENSBURG BY 459 PM CDT.

JSD
Special weather statement, Sep 8, 5:03 PM EST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
603 PM EDT FRI SEP 8 2006

KYZ064-082230-
GREEN-
503 PM CDT FRI SEP 8 2006

...STRONG STORM CONTINUES ACROSS CENTRAL GREEN COUNTY...

AT 500 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES WEST OF GREENSBURG...OR 36 MILES WEST OF
LIBERTY...AND MOVING EAST AT 15 MPH.

FREQUENT DEADLY LIGHTNING...HEAVY RAIN WITH RAINFALL AMOUNTS OF
AROUND ONE INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN ONE
MILE...SMALL PEA OR MARBLE SIZE HAIL...AND GUSTY WINDS OF AROUND 35
TO 40 MPH... ARE EXPECTED WITH THIS STORM.

THIS STORM WILL BE...
  NEAR GREENSBURG BY 515 PM CDT.
  5 MILES SOUTH OF BLACK GNAT BY 520 PM CDT.

JSD
Local storm report, Sep 8, 5:22 PM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
622 PM EDT FRI SEP 08 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     HAIL             5 W GREENSBURG          37.26N 85.59W
09/08/2006  E0.25 INCH       GREEN              KY   EMERGENCY MNGR

&&

RL

The radar

The Louisville radar (KLVX), 92 km away, was scanning. The volume nearest the first event began at 22:22 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Green

When
September 8, 5:22 PM EST
Where
Green County, 6 mi SW of Greensburg
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
37.200, -85.583

A tree was downed.

Hail, Green

When
September 8, 5:26 PM EST
Where
Green County, Exie
Measured
0.75 in hail
Reported by
NEWSPAPER
Coordinates
37.167, -85.533

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2006Every state in 2006This day in weather historyWarnings in Kentucky, September 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5531073, 5531074.